Integer squares with constant second difference
Author: Duncan A. Buell
Journal: Math. Comp. 49 (1987), 635-644
MSC: Primary 11Y55; Secondary 11B83
MathSciNet review: 906196
Full-text PDF Free Access
Abstract: The problem addressed is this: Do there exist nonconsecutive integers , such that the second differences of the squares of the , are constant? Specifically, can that constant be equal to 2? A complete characterization of sequences of length four can be given. The question of whether or not sequences of length five exist is still open but the existence or nonexistence of such sequences can be described in a more algorithmic way than the simple statement of the problem.
-  D. Allison, On square values of quadratics, Math. Proc. Cambridge Philos. Soc. 99 (1986), no. 3, 381–383. MR 830351, https://doi.org/10.1017/S030500410006432X
-  E. J. Barbeau, Numbers differing from consecutive squares by squares, Canad. Math. Bull. 28 (1985), no. 3, 337–342. MR 790955, https://doi.org/10.4153/CMB-1985-040-9
-  Douglas C. Hensley, "Sequences of squares with second difference of 2 and a problem of logic," unpublished.
-  Leonard Lipschitz, personal correspondence.
- D. Allison, "On square values of quadratics," Math. Proc. Cambridge Philos. Soc., v. 99, 1986, pp. 381-383. MR 830351 (87e:11030)
- E. J. Barbeau, "Numbers differing from consecutive squares by squares," Canad. Math. Bull., v. 28, 1985, pp. 337-342. MR 790955 (86f:11020)
- Douglas C. Hensley, "Sequences of squares with second difference of 2 and a problem of logic," unpublished.
- Leonard Lipschitz, personal correspondence.